Wyoming, 2010

Hail and Damaging Winds in Wyoming, June 20, 2010

June 20, 2010 · NWS UNR · 3 events in 1 county or zone

A severe thunderstorm produced golf ball sized hail and 60 mph wind gusts across far northwestern Campbell County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A severe thunderstorm produced golf ball sized hail and 60 mph wind gusts across far northwestern Campbell County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 20, 11:56 AM MST, 3 hours 4 minutes earlier.

Area forecast discussion, Jun 20, 11:56 AM MST, 3 hours 4 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
1256 PM MDT SUN JUN 20 2010

.DISCUSSION...18Z SURFACE ANALYSIS HAS HIGH PRESSURE OVER THE
EASTERN CONUS WITH LOW PRESSURE OVER THE ROCKY MOUNTAIN AREA.
LOCALLY...WEAK LOW PRESSURE IS LOCATED ACROSS CENTRAL SOUTH
DAKOTA WITH WEAK HIGH PRESSURE OVER SOUTHERN SOUTH DAKOTA INTO
NEBRASKA AS A RESULT OF OUTFLOW FROM EARLY MORNING THUNDERSTORMS.
TEMPERATURES ARE GENERALLY IN THE 70S TO LOWER 80S AND WINDS ARE
LIGHT OUT OF THE SOUTH. LOCAL RADAR SHOWS SOME LIGHT SHOWERS
MOVING OFF THE NORTHERN BLACK HILLS TO THE NORTHEAST. UPPER LEVEL
ANALYSIS HAS LOW OVER THE PACIFIC NORTHWEST WITH SOUTHWEST FLOW
ALOFT.

UNSETTLED AND STORMY WEATHER CAN BE EXPECTED OVER THE NEXT COUPLE
OF DAYS AS A SERIES OF UPPER LEVEL DISTURBANCES CONTINUE TO ROTATE
THROUGH THE AREA. SCATTERED THUNDERSTORMS CAN BE EXPECTED...
ESPECIALLY DURING THE AFTERNOON AND INTO THE NIGHTTIME HOURS. SOME
OF THE STORMS WILL BE SEVERE WITH LARGE HAIL AND DAMAGING WIND
GUSTS. AN ISOLATED TORNADO OR TWO CAN NOT BE RULED OUT AS WELL.
TEMPS WILL BE NEAR OR ABOVE AVERAGE THROUGH EARLY NEXT WEEK.

SOME SHOWERS AND STORMS HAVE INITIATED ACROSS THE NORTHERN BLACK
HILLS THIS MORNING WITH SOME WEAK ENERGY CROSSING THE AREA. NEW
STORMS ARE LIKELY TO DEVELOP LATER THIS AFTERNOON AS ATMOSPHERE
FURTHER DESTABILIZES AND NEXT DISTURBANCE APPROACHES. HIGHEST CAPE
VALUES WILL BE FOUND FROM NORTHEASTERN WY...INTO THE BLACK
HILLS...AND ACROSS SOUTH CENTRAL SD BY EARLY EVENING. SHEAR WILL
BE MORE THAN ADEQUATE FOR SUPERCELLS. THERE IS A MODERATE RISK FOR
SEVERE STORMS ACROSS THE ENTIRE FORECAST AREA...WITH A POSSIBILITY
OF A FEW TORNADOES. SEVERE THREAT WILL CONTINUE INTO TONIGHT
ACROSS MUCH OF THE CWA...AND POSSIBLY INTO THE OVERNIGHT ACROSS
EASTERN AREAS.

SIMILAR SETUP EXPECTED FOR MONDAY AS UPPER LOW EJECTS EASTWARD INTO
THE NORTHERN ROCKIES. SPC HAS SLIGHT RISK FOR SEVERE STORMS ACROSS
THE AREA FOR MONDAY RIGHT NOW. WEAK COLD FRONT AND DRYLINE WILL
APPROACH WESTERN AREAS LATE IN THE DAY. FRONT WILL SLOWLY CROSS THE
AREA MONDAY NIGHT AS UPPER LOW MOVES INTO CANADA AND WEAKENS. SOME
DRIER AIR AND WEAKER ENERGY ALOFT COULD HELP KEEP THUNDERSTORM
COVERAGE IN THE ISOLATED CATEGORY FOR TUESDAY. HIGHS FOR MONDAY
AND TUESDAY WILL RANGE FROM THE 70S AND 80S ACROSS NORTHERN AND
WESTERN AREAS...TO THE 80S TO NEAR 90 IN THE SOUTH AND EAST.

EXTENDED...A TRANSIENT UPPER LEVEL RIDGE WILL PROVIDE DRY WEATHER
ON WEDNESDAY AND WEDNESDAY NIGHT. SOUTHWESTERLY FLOW ALOFT WILL
THEN PERSIST FOR THE REST OF THE WEEK....BRINGING A RETURN TO
WARMER TEMPERATURES. WEAK DISTURBANCES CROSSING THE AREA IN THE
SOUTHWEST FLOW ALOFT WILL BRING A SLIGHT CHANCE OF MAINLY
AFTERNOON AND EVENING THUNDERSTORMS NEARLY EVERY DAY FOR THE
SECOND HALF OF THE WEEK.

&&

.AVIATION...SCATTERED TO NUMEROUS THUNDERSTORMS...POSSIBLY SEVERE
WITH LARGE HAIL AND DAMAGING WINDS...ARE EXPECTED THIS AFTERNOON AND
EVENING. ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE
POSSIBLE AFTER MIDNIGHT. VFR CONDITIONS ARE EXPECTED THROUGH THIS
EVENING...THEN MVFR CIGS WILL DEVELOP OVER PARTS OF NORTHEASTERN
WYOMING...AND THE NORTHWESTERN AND SOUTH CENTRAL PARTS OF SOUTH
DAKOTA AFTER...MIDNIGHT TONIGHT.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&
Hazardous weather outlook, Jun 20, 9:59 AM MST, 5 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
1059 AM MDT SUN JUN 20 2010

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-211300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
1059 AM MDT (1159 AM CDT) SUN JUN 20 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS CAN BE EXPECTED...ESPECIALLY
FROM THIS AFTERNOON INTO TONIGHT. THERE IS A MODERATE RISK FOR
SEVERE THUNDERSTORMS THIS AFTERNOON INTO TONIGHT FOR MOST OF
NORTHEASTERN WYOMING...WESTERN...AND SOUTH CENTRAL SOUTH DAKOTA.
VERY LARGE HAIL AND STRONG WIND GUSTS CAN BE EXPECTED WITH ANY
SEVERE STORMS. ISOLATED TORNADOES ARE ALSO A POSSIBILITY...
ESPECIALLY TOWARD SOUTH CENTRAL SOUTH DAKOTA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

DAILY CHANCES FOR THUNDERSTORMS CAN BE EXPECTED THROUGH MUCH OF THE
WEEK. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS THE
FORECAST AREA MONDAY...MAINLY DURING THE AFTERNOON AND EVENING HOURS.
ON TUESDAY...THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS
FAR SOUTH CENTRAL SOUTH DAKOTA. THE MAIN THREATS FROM ANY SEVERE
STORMS WILL BE LARGE HAIL AND STRONG WIND GUSTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

In the hours before

Special weather statement, Jun 20, 10:49 AM MST, 4 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
1149 AM MDT SUN JUN 20 2010

SDZ012-025-072-073-201830-
BUTTE SD-NORTHERN FOOT HILLS SD-SOUTHERN MEADE CO PLAINS
SD-STURGIS/PIEDMONT FOOT HILLS SD-
1149 AM MDT SUN JUN 20 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LAWRENCE...WESTERN MEADE
AND SOUTHERN BUTTE COUNTIES UNTIL 1230 PM MDT...

AT 1147 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR SAINT ONGE...OR 12 MILES NORTHEAST OF
DOWNTOWN SPEARFISH...MOVING NORTHEAST AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  FRUITDALE...
  NISLAND...
  VALE...
  NEWELL...

THIS INCLUDES INTERSTATE 90 BETWEEN SOUTH DAKOTA MILE MARKERS 19 AND
22...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

WETENKAMP
Special weather statement, Jun 20, 11:44 AM MST, 3 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
1244 PM MDT SUN JUN 20 2010

SDZ012-025-072-073-201945-
BUTTE SD-NORTHERN FOOT HILLS SD-SOUTHERN MEADE CO PLAINS
SD-STURGIS/PIEDMONT FOOT HILLS SD-
1244 PM MDT SUN JUN 20 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LAWRENCE...EXTREME
WESTERN MEADE AND SOUTHWESTERN BUTTE COUNTIES UNTIL 145 PM MDT...

AT 1243 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR DOWNTOWN SPEARFISH...MOVING NORTHEAST AT
15 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

THIS STORM WILL BE NEAR...
SAINT ONGE AROUND 105 PM MDT.
DOWNTOWN BELLE FOURCHE AROUND 110 PM MDT.
FRUITDALE AROUND 135 PM MDT.
BELLE FOURCHE RESERVOIR AROUND 140 PM MDT.
NISLAND AROUND 145 PM MDT.

THIS INCLUDES INTERSTATE 90 BETWEEN SOUTH DAKOTA MILE MARKERS 4 AND
16...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

RICHARDS
Special weather statement, Jun 20, 12:11 PM MST, 2 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
111 PM MDT SUN JUN 20 2010

SDZ012-025-202000-
BUTTE SD-NORTHERN FOOT HILLS SD-
111 PM MDT SUN JUN 20 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LAWRENCE AND SOUTHERN
BUTTE COUNTIES UNTIL 200 PM MDT...

AT 106 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR DOWNTOWN SPEARFISH...MOVING NORTHEAST AT 15
MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  DOWNTOWN BELLE FOURCHE...
  SAINT ONGE...
  FRUITDALE...

THIS INCLUDES INTERSTATE 90 BETWEEN SOUTH DAKOTA MILE MARKERS 2 AND
12...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

RICHARDS
Special weather statement, Jun 20, 1:44 PM MST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
244 PM MDT SUN JUN 20 2010

SDZ002-012-013-202145-
BUTTE SD-NORTHERN MEADE CO PLAINS SD-PERKINS SD-
244 PM MDT SUN JUN 20 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MEADE...EASTERN
BUTTE AND SOUTHERN PERKINS COUNTIES UNTIL 345 PM MDT...

AT 239 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MUD BUTTE...OR 39 MILES WEST OF FAITH...
MOVING NORTHEAST AT 35 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  OPAL...
  ZEONA...
  MAURINE...
  DATE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

RICHARDS
Local storm report, Jun 20, 2:10 PM MST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
310 PM MDT SUN JUN 20 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HAIL             10 W OPAL               44.89N 102.82W
06/20/2010  E1.00 INCH       MEADE              SD   PUBLIC

&&

MERICKSO
Special weather statement, Jun 20, 2:31 PM MST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
331 PM MDT SUN JUN 20 2010

SDZ027>029-041-WYZ058-202215-
CENTRAL BLACK HILLS SD-FALL RIVER SD-SOUTHERN BLACK HILLS SD-SOUTHERN
FOOT HILLS SD-WESTON WY-
331 PM MDT SUN JUN 20 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FALL RIVER...WESTERN
CUSTER...WESTERN PENNINGTON AND SOUTHEASTERN WESTON COUNTIES UNTIL
415 PM MDT...

AT 325 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTHEAST OF DEWEY...OR 13 MILES
NORTHWEST OF EDGEMONT...MOVING NORTH AT 30 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  DOWNTOWN NEWCASTLE...
  DEWEY...
  JEWEL CAVE...

THIS STORM MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR THIS
AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS
LOCAL CABLE TV OUTLETS....FOR ADDITIONAL INFORMATION AND POSSIBLE
WARNINGS FROM THE NATIONAL WEATHER SERVICE.

SCHILD

The radar

The Billings radar (KBLX), 230 km away, was scanning. The volume nearest the first event began at 22:01 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Campbell

When
June 20, 3:00 PM MST to 3:15 PM MST
Where
Campbell County, 20.27 mi NW of Recluse
Measured
1.75 in hail
Reported by
Public
Coordinates
44.968, -105.942

Thunderstorm Wind, Campbell

When
June 20, 3:00 PM MST
Where
Campbell County, 20.27 mi NW of Recluse
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
44.968, -105.942

Wind gusts were estimated at 60 mph.

Thunderstorm Wind, Campbell

When
June 20, 4:00 PM MST
Where
Campbell County, 15.34 mi NNW of Recluse
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.943, -105.788

Estimated wind gusts of 60 mph.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2010Every state in 2010This day in weather historyWarnings in Wyoming, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 231857, 231858, 231859.